Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Why weren't we told about this acne drug?

MagazineApril 2002 (Vol. 13 Issue 1)Why weren't we told about this acne drug?

In 1994, at the age of 17, I took a course of isotretinoin (Roaccutane) for mild acne, a decision I have regretted ever since

In 1994, at the age of 17, I took a course of isotretinoin (Roaccutane) for mild acne, a decision I have regretted ever since.

In my case, the side-effect of dry lips has progressed to persistent exfoliative cheilitis. My lips are constantly painful, fissured, swollen and prone to recurrent infections, making everyday activities such as eating, drinking and even smiling (though I don't have much to smile about these days) a daily ordeal. My ability to speak for any length of time is so severely impaired that I am unable to work. I have also developed central nervous system problems similar to those associated with Roaccutane.

As a result of a report submitted by me to the UK's Medicines Control Agency, cheilitis now appears as a side-effect on all prescribing information sheets. However, this possible side-effect has been known and listed for some 20 years in the US.

Such omissions are not uncommon. Another long-known side-effect I have - blepharitis (inflammation of the eyelids) - is mentioned nowhere in the documentation. It makes me wonder what the MCA is for.

More pertinently, Roaccutane is being prescribed outside of its licence, as it was originally intended for only those who had the most severe, recalcitrant forms of cystic nodular acne. Studies have shown that the extent of off-label prescribing may be as high as 80 per cent.

You may be familiar with the association between isotretinoin therapy and suicide, consistently denied by Roche, the manufacturer of Roaccutane, and the medical dermatological establishment. I can't help but wonder about the volume of adverse reaction reports they seem to be ignoring.

Since attending a meeting last December in London, organised by Mr Liam Grant, whose son committed suicide after a course of Roaccutane, I have become aware of many others whose lives have been damaged by isotretinoin therapy.

I am seeking a dermatologist who would be prepared to review my case as well as others in the hope that we might be able to seek some redress from Roche for our years of pain and impaired prospects.- David Chow, Chairman of the Accutane/ Roaccutane Action Group (UK), www.accutaneaction.com and www.ragforum.com


Pay any other tribute but a plastic one

Alternative ways to prevent or treat whooping cough

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved